Yes, you can overdose on Flexeril.
If you witness someone overdosing on Flexeril, call 911 immediately.
Cyclobenzaprine is the active ingredient in the prescription muscle relaxant Flexeril. Flexeril is meant to be taken on a short-term basis for the relief of muscle spasms which are related to significant musculoskeletal disorders.
The Prescriber’s Digital Reference (PDR) explains that cyclobenzaprine is designed to be taken in doses that do not exceed 30 mg per day, usually in doses of 5 mg at a time three times a day, or 15 mg once every 12 hours in an extended-release form.
The dosage amount was actually lowered by the FDA in 2003 due to the risk of adverse reactions at higher doses.
Academic Life in Emergency Medicine (ALiEM) publishes that a cyclobenzaprine overdose is not typically life-threatening, but the incidence of toxicity and amounts are not entirely documented.
The U.S. Drug Enforcement Administration (DEA) publishes that there were over 12,000 visits to emergency departments (EDs) in 2010 involving cyclobenzaprine.
A Flexeril overdose should be treated as a medical emergency.
Recognizing A Flexeril Overdose
The DEA publishes that relaxation, sedation, and increased heart rate are the most common side effects of cyclobenzaprine misuse. Euphoria is also reported in some cases.
An overdose is when levels of the drug become toxic in the bloodstream. Mood changes and physical manifestations can occur.
A cyclobenzaprine (Flexeril) overdose can come on suddenly. Drowsiness and irregular heart rate ( arrhythmia) are the most common effects.
Additional signs of a Flexeril overdose may include the following:
- Muscle weakness
- Slurred speech
- High blood pressure (hypertension)
- Urine retention
- Chest pain
The prescribing information for Flexeril from the U.S. Food and Drug Administration (FDA) reports that fatal overdose is rare, but mixing the medication with other drugs or alcohol is common in overdoses. Combining Flexeril with other substances, especially other central nervous system depressants like alcohol, can increase the risk for overdose greatly.
Flexeril is similar to tricyclic antidepressant (TCA) medications. Mixing it with other medications or substances that interact with serotonin levels in the brain, such as MOAIs (monoamine oxidase inhibitors), SSRIs (selective serotonin reuptake inhibitors), TCAs, or SNRIs (serotonin and norepinephrine reuptake inhibitors), can lead to the potentially life-threatening serotonin syndrome.
The Mayo Clinic warns that the following are signs of serotonin syndrome, which can be fatal:
- Muscle rigidity
- Dilated pupils
- Mental confusion
- Shivering and goosebumps
- Rapid heart rate
- High blood pressure
- Loss of consciousness
The onset of serotonin syndrome is a potentially life-threatening event. Immediate medical intervention is needed.
Factors Impacting Overdose
Abuse of Flexeril raises the odds for overdose. The drug is intended to be taken orally, swallowed in tablet form in recommended doses.
When too much of the medication is taken at a time, taken between doses, or it is chewed, or crushed and snorted, toxic levels can be reached more quickly, and the risk for overdose is amplified.
Other factors can play a role in the risk of overdose as well.
- Age: Your metabolism slows down as you age, so the elderly population has more risk for overdose in smaller doses than younger adults do.
- Gender: Women tend to metabolize drugs differently than men, which can increase the risk of overdose with smaller amounts.
- Biological and genetic factors: Metabolism and other biological and genetic markers can influence how much of a drug it will take to overwhelm the system. This will differ from person to person.
- Combination of substances: Mixing alcohol or other drugs with Flexeril can change the way the drug interacts in the body and raise the odds for overdose.
- Presence of co-occurring disorders: A medical or mental health condition can influence the rate and method of Flexeril metabolism. This can then influence overdose rates.
Regular use of Flexeril may lead to drug tolerance, which means that it will take more of the drug each time to feel its effects. This can lead to increasing doses, which also raise the risk of overdose.
The more and longer you take Flexeril, especially if it is misused, the more likely an overdose is to occur.
What To Do In the Event of an Overdose
Since an overdose can come on suddenly and progress quickly, it is important to get help as soon as possible.
Mood changes and physical distress are causes for immediate concern, and medical attention should be immediately sought.
If you suspect a Flexeril overdose, call 911 right away. Give the following information to first responders:
- What was taken and how much
- The age and approximate weight of the person
- If the medication is prescribed to them and how it was taken
- Any other medical or mental health history you know
Even small details can be helpful, so the more information you can give, the better.
While waiting for the first responders to arrive, it is helpful to keep the person calm and in a safe place.
A Flexeril overdose is not always fatal. It can be dangerous, and it should be treated quickly by a medical professional.